Beware of granulomas linked to intrathecal pain pumps

July 15, 2002

Medtronic pump associated with granulomas blocking pain relief

 

Rx CARE

Beware of granulomas linked to implanted pain pumps

Medtronic's implantable morphine pumps have brought a miracle of pain relief for thousands of patients. But for an unlucky few dozen, the hockey puck-sized device, which is tucked inside the abdomen, has brought disaster.

The problem is granulomas, masses of inflamed tissue that occasionally develop at the tip of the intrathecal catheter. If a mass grows large enough, it can compress the spine, eventually causing paralysis. A smaller mass can block the catheter, leading to failure of pain control.

The number of reported granuloma cases is small, perhaps as many as 100 individuals out of the approximately 45,000 who have had pumps implanted since the device was approved by the Food & Drug Administration in 1991.

"I don't think anyone can quantify the incidence, since it is so rare," said Rick Boortz-Marx, M.D., director of pain medicine, University of Minnesota. "And people are up in the air about causation. You just have to keep in mind the potential side effects of intrathecal pain management."

The first granuloma associated with an intrathecal catheter from an implanted pain med pump was reported in 1991. Since then, said Medtronic spokesman Joe McGrath, the incidence has been below 0.25%. But Medtronic is no closer to the cause of granulomas today than after that first report of spinal cord compression 11 years ago.

The best guess, according to an article in Neurosurgery earlier this year, is either long-term exposure to high-dose, high-concentration opioids, or the use of admixtures that are not labeled for intrathecal use. It's that last possibility—that pain medications commonly compounded to refill morphine pumps may contribute to granulomas—that is causing concern among pharmacists.

And it didn't help when 13 patients at a Memphis pain clinic were hit with severe neurological problems in 2000. The apparent cause was a contaminated batch of morphine compounded at a hospital-owned pharmacy for pump refills. Board of pharmacy investigators found two jars labeled morphine that contained a mixture of morphine and methadone contaminated with ethanol and methanol. The case is still under investigation, according to board director Kendall Lynch.

Pharmacist Sarah Sellers, an FDA consultant on compounding, said compounding intrathecal products is asking for trouble. "The drugs are being instilled directly into the spine," she said. "The quality, sterility, and purity of the product are unknown. There are huge profits to be made in compounding from bulk chemicals."

Bulk morphine for a typical pump refill costs about $5, Sellers said. Reimbursement ranges from about $250 to $1,000, depending on the payer. Customized pain cocktails combining morphine, hydromorphone, clonidine, and other drugs for more effective relief of refractory pain offer similar profits, she noted. "You might as well stamp a question mark on the admix package."

Pain specialists aren't convinced that compounding is a problem. "There are no proven data one way or the other," said Kenneth Jackson, assistant professor of pharmacy practice-pain management at the Texas Tech University Health Sciences Center School of Pharmacy and clinical pharmacy specialist at Texas Tech Medical Center's International Pain Institute. "The documented cases are split between compounded meds and brand-name meds. There is no apparent rhyme or reason to it."

Granulomas seem to appear more often in patients who have had pumps implanted for two years or longer and in patients receiving high doses or high concentrations of opioids, Jackson noted. Granulomas are also more common in the thoracic region than elsewhere along the spine, Boortz-Marx noted, which may suggest that flow dynamics play a role. Whether a patient receives a single drug or a cocktail doesn't seem to make a difference, nor does the use of a single-bore versus a multi-bore catheter.

That leaves pain specialists watching and waiting, he continued. There are no clear clinical signs of granuloma, and the only sure way to identify the problem is by surgical examination or an MRI of the catheter-tip area. It's time to become suspicious if a patient with well-controlled pain suddenly becomes resistant to medication. That could indicate a blockage. Any sign of neurological problems could also spell trouble. Practitioners should be alert for changes in bowel or bladder habits as well as new tingling sensations or other sensory changes. Alterations in motor skills are another cause for concern.

"I just hope people don't get gun shy because of these reports," Boortz-Marx said. "This therapy has solid indications and a solid history of success in almost all patients."

Fred Gebhart

 



Fred Gebhart. Beware of granulomas linked to intrathecal pain pumps.

Drug Topics

2002;14:13.